Thunderstorm Wind, El Paso
- When
- July 29, 11:26 AM MST
- Where
- El Paso County, 2.76 mi S of Ft Carson
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.690, -104.780
Numerous severe thunderstorms occurred over the southeast plains. There was hail up to the size of baseballs and wind gusts around 60 mph at times were noted.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Numerous severe thunderstorms occurred over the southeast plains. There was hail up to the size of baseballs and wind gusts around 60 mph at times were noted. The city of Pueblo was particularly hard hit with golf ball to tennis ball size hail. Damage estimates were around $110 million to vehicles, structures, and crops.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 29, 3:51 AM MST, 7 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 451 AM MDT WED JUL 29 2009 .SHORT TERM... ( TODAY AND TONIGHT) ...SEVERE WEATHER POSSIBLE THIS AFTERNOON... ANOTHER ACTIVE WEATHER DAY IS LIKELY TODAY. PATTERN IS FAIRLY SIMILAR TO YESTERDAY...WITH SPEED MAX AT H5 EMBEDDED WITHIN BROAD CYCLONIC NW FLOW OVER ERN CO. COULD BE A BIT MORE UNSTABLE TODAY...AND IF STORMS YESTERDAY PRODUCED GOLFBALL TO BASEBALL SIZE HAIL OVER THE SOUTHEAST PLAINS...THE POTENTIAL IS CERTAINLY AGAIN THERE TODAY. STILL SOME UNCERTAINTIES AS TO THE TIMING OF THE FRONT...PARTICULARLY WITH AN ONGOING MCS OVER NE CO ATTM. THIS COULD REINFORCE THE FRONTAL PUSH LATER THIS MORNING. BEST CHANCES FOR SVR WILL ONCE AGAIN BE SOUTH OF HWY 50 AND ALONG AND EAST OF I-25...BUT MAY END UP A LITTLE FARTHER N TODAY. SLIGHTLY BETTER LLVL HELICITIES TODAY...SO ALONG WITH THE BOUNDARY THERE IS A SLIGHTLY HIGHER RISK FOR A TORNADO OR TWO LATER THIS AFTERNOON AND EVE. THAT THREAT APPEARS HIGHEST OVER ERN LAS ANIMAS AND BACA COUNTIES AS THE FRONT PUSHES INTO NERN NM LATE THIS AFTERNOON. TEMPS TODAY WILL BE SIMILAR TO YESTERDAY ALSO...MAYBE A FEW DEGREES HIGHER. EXTENSIVE PRECIP THIS AFTERNOON WILL LIMIT MAXT FOR MOST AREAS...WITH HIGH TEMPS BEING REACHED FAIRLY EARLY THIS AFTERNOON. QUITE A FEW CLOUDS HANGING AROUND OVERNIGHT...WITH PRECIP MOVING TO THE S THIS EVE. CLOUDS WILL KEEP TEMPS RELATIVELY MILD DESPITE FALLING TEMPS ALOFT. SOME PATCHY FOG AND STATUS AGAIN LIKELY BY EARLY THU MORNING. ROSE .LONG TERM... (THURSDAY THROUGH TUESDAY) ...COOLER AND POTENTIALLY STILL ACTIVE THURSDAY...THEN WARMER AND LESS MOIST FRIDAY AND BEYOND... SHORTWAVE THAT MOVES THROUGH TODAY WILL SEND A DECENT SURGE OF SURFACE HIGH PRESSURE SOUTH THROUGH THE CENTRAL HIGH PLAINS TONIGHT THURSDAY...RESULTING IN COOL AND MORE STABLE UPSLOPE CONDITIONS ACROSS THE EASTERN COLORADO PLAINS ON THURSDAY. THIS MAY END UP RADICALLY REDUCING THE THUNDERSTORM COVERAGE OVER THE EAST...CONFINING MOST CONVECTION TO AREAS ALONG AND WEST OF THE I-25 CORRIDOR...AND MAINLY TO THE MOUNTAINS. HOWEVER...NOT READY TO DOWNPLAY THUNDERSTORMS OVER THE PLAINS TOO MUCH JUST YET...AS SHEAR VALUES STILL REMAIN SUFFICIENT FOR ROTATING CONVECTION AND THUS SUPERCELLS. STILL THE POSSIBILITY OF CONVECTION FIRING ALONG AND NEAR THE MOUNTAINS THURSDAY AFTERNOON...TRACKING SOUTHEAST ALONG OR WEST OF THE I-25 CORRIDOR. POTENTIAL FOR SEVERE WEATHER WOULD CONTINUE WITH ANY OF THESE STORMS. BUT...IN GENERAL...THINK THAT THUNDERSTORM COVERAGE SHOULD BE LESS THIS DAY...WITH FEWER SEVERE STORMS...COVERING A MUCH MORE RESTRICTED AREA IN AND CLOSE TO THE MOUNTAINS. FRIDAY INTO NEXT WEEK STILL GENERALLY LOOKS HOTTER AND DRIER ALTHOUGH EARLY MORNING MODEL RUNS ARE STARTING TO GIVE SOME MIXED SIGNALS. THE NAM12 HAS YET ANOTHER SHORTWAVE COMING ACROSS ON FRIDAY THAT I DONT RECALL SEEING BEFORE. SO...WILL KEEP SOME ISOLATED 10-20 POPS GOING FOR THIS...HIGHEST OVER THE EAST. THEN...ON SATURDAY...THE GFS40 HINTS AT A BOUNDARY MOVING THROUGH THE EAST LATE IN THE DAY ASSOCIATED WITH A MAJOR SHORTWAVE DROPPING SOUTH THROUGH THE NORTHERN PLAINS. WILL KEEP SOME 10 POPS GOING FOR THIS. LATE SUNDAY...THINGS STILL WANT TO MOISTEN UP AGAIN...BUT NOT NEARLY WITH THE VIGOR OF PREVIOUS MODEL RUNS. SO...FOR NOW...WILL STAY WITH 10-20 POPS ACROSS THE AREA AND CALL IT GOOD. THE WAY IT LOOKS RIGHT NOW...THIS AMOUNT OF COVERAGE WOULD BE JUST ABOUT RIGHT. IF THINGS TURN AROUND AGAIN...AND A MORE SIGNIFICANT BOUNDARY ENTERS THE PICTURE LATE SUNDAY...THEN STORM COVERAGE AND IMPACTS WILL HAVE TO BE REVISED UPWARD. LW && .AVIATION...MAIN AVN CONCERN WILL BE FOR SCATTERED TO NUMEROUS TS THIS AFTERNOON AND EVE AS A COLD FRONT MOVES SWD OVR THE ERN CO PLAINS. KCOS AND KPUB COULD SEE SOME STRONG STORMS...THOUGH THE BEST CHANCE FOR SVR TS WILL BE S OF HWY 50 AND E OF I-25. A FEW STORMS OVER THE SE PLAINS LATER TODAY MAY BE CAPABLE OF PRODUCING LARGE DAMAGING HAIL IN ADDITION TO DAMAGING WIND GUSTS. SOME AREAS OS PATCHY FOG OR LOW CLOUDS MAY DEVELOP BY THU MORNING OVER THE PLAINS AND VALLEYS. ROSE && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 44/50
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 655 AM MDT WED JUL 29 2009 COZ058>089-093>099-301300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 655 AM MDT WED JUL 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE TODAY. FREQUENT LIGHTNING AND SMALL HAIL WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP. OVER THE EASTERN PLAINS...A FEW STORMS MAY BECOME SEVERE BY THIS AFTERNOON. POTENTIAL THREATS INCLUDE HAIL UP TO 2 INCHES DIAMETER...WIND GUSTS IN EXCESS OF 60 MPH...AND POSSIBLY A TORNADO OR TWO. THE GREATEST THREAT FOR VERY LARGE HAIL AND TORNADOES WILL BE OVER EXTREME SOUTHEAST COLORADO...GENERALLY EASTERN LAS ANIMAS AND BACA COUNTIES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY...WITH SEVERE WEATHER POSSIBLE ACROSS THE EASTERN PLAINS. THE PRIMARY THREATS ON THURSDAY ARE EXPECTED TO BE LIGHTNING...GOLF BALL SIZE HAIL...WIND GUSTS TO AROUND 60 MPH...AND LOCAL FLOODING. THUNDERSTORMS WILL BECOME MORE ISOLATED FRIDAY INTO EARLY NEXT WEEK. THE PRIMARY THREATS DURING THIS PERIOD WILL BE LIGHTNING... PENNY SIZE HAIL...AND WIND GUST TO AROUND 50 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 1200 PM MDT. 44/50
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
908 AM MDT WED JUL 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 5 SW SPRINGFIELD 37.36N 102.68W
07/28/2009 M3.00 INCH BACA CO PUBLIC
REPORTED BY COCORAHS.
&&
KTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1220 PM MDT WED JUL 29 2009 COZ085-086-291845- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- 1220 PM MDT WED JUL 29 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO THIS INCLUDES...EXTREME SOUTH CENTRAL COLORADO SPRINGS. NORTH CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO AT 1220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR FOUNTAIN...OR 16 MILES SOUTH OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTH CENTRAL EL PASO COUNTY AND NORTH CENTRAL PUEBLO COUNTY. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 58 km away, was scanning. The volume nearest the first event began at 18:27 UTC.
26 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
The city of Pueblo was particularly hard hit with golf ball to tennis ball size hail. Damage estimates were around $110 million to vehicles, structures, and crops.
A tornado formed approximately 8 miles west of Pritchett and moved south-southwest, and lasted for a brief time before dissipating. The landspout caused no damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyThe tornado archive for Colorado, 2009Warnings in Colorado, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189683, 189684, 189686, 189692, 189687, 189690, 189704, 189705, 189688, 189694, 189706, 189689, 189697, 189691, 189695, 189693, 189696, 189698, 189700, 189702, 189708, 189712, 189711, 189703, 189707, 190446, 189710, 189709.